Colorado, 2001

Flood in Colorado, August 8, 2001

August 8, 2001 · NWS GJT · 1 event in 1 county or zone

Minor flooding of streets and fields was reported throughout Grand Junction after a slow moving thunderstorm dropped heavy rain on the city.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Minor flooding of streets and fields was reported throughout Grand Junction after a slow moving thunderstorm dropped heavy rain on the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 8, 12:53 PM MST, 7 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 12:53 PM MST, 7 hours 32 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT WED AUG 8 2001

FAIRLY SIGNIFICANT CLOUD COVERAGE ACROSS REGION LIMITING CONVECTIVE
DEVELOPMENT ESPECIALLY OVER THE CO/UT BORDER. SOME STORMS ARE
STARTING TO FIRE ACROSS THE COLORADO MOUNTAINS THIS AFTERNOON
AND EXPECT THIS TREND TO BECOME MORE WIDESPREAD LATER THIS
AFTERNOON. EXPECT SOME STRONG STORMS OVER THE AREA WITH LOCALLY
HEAVY RAIN AND SMALL HAIL THIS AFTERNOON AND THIS EVENING WITH SLOW
CLEARING EXPECTED BY LATE TONIGHT. RIDGE REMAINS OVER SOUTHWEST US
THROUGH FRIDAY BUT WITH A SLIGHTLY DRIER NORTHERLY FLOW WILL SEE
LESS CONVECTIVE ACTIVITY EACH DAY. HOWEVER...MOISTURE LEVELS STAY
HIGH ENOUGH TO WARRANT SCT POPS ON THURSDAY...AND SCT POPS OVER
MOUNTAINS AND SOUTHERN AREAS WITH ISOLD POPS ELSEWHERE ON FRIDAY.
TEMPS LOOK GOOD. MPM

FOR THE EXTENDED (SAT-WED)...A LITTLE DRIER THIS WEEKEND AS UPPER
HIGH SETTLES OVER 4-CORNERS AREA SUN...WITH RIDGE ACROSS THE AREA
EARLY NEXT WEEK. EXPECT TO HAVE ENOUGH MOISTURE AROUND UNDER RIDGE
FOR SOME DIURNAL TSTMS EACH DAY. LATEST MRF DEVELOPS SIGNIFICANT
UPPER TROF OVER PAC NW TUE/WED IN CONTRAST TO PREVIOUS RUN...WITH UK
SIMILAR. THIS WOULD LEAD TO BETTER SW-S FLOW TOWARDS MIDWEEK...AND
MRF INDICATES ANOTHER MONSOONAL PLUME OVER THE AREA BY WED.
HOWEVER...NOT CONFIDENT ENOUGH TO MAKE ANY MAJOR CHANGES FROM THE
CURRENT BROADBRUSH FORECAST.  JAD

.GJT...NONE.

In the hours before

Special weather statement, Aug 8, 2:55 PM MST, 5 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-090101-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MDT WED AUG 8 2001

...SHOWERS AND THUNDERSTORMS WILL CONTINUE  TO PRODUCE LOCALLY HEAVY
RAIN OVER WESTERN COLORADO AND EASTERN UTAH THIS EVENING...

A MOIST UNSTABLE AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO
CONTINUE THIS EVENING. HEAVY RAIN THIS AFTERNOON CREATED LOCAL URBAN
FLOODING IN EAGLE. EARLY REPORTS OF SMALL MUDSLIDES HAVE ALSO BEEN
RECEIVED BETWEEN PLACERVILLE AND TELLURIDE.

THOSE AREAS WHICH DO RECEIVE EXCESSIVE RAINFALL COULD EXPERIENCE
LOCALIZED SMALL STREAM FLOODING AND MUDSLIDES. PEOPLE RESIDING OR
RECREATING IN THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO
SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST. BE ESPECIALLY
CAUTIOUS IN STEEP AND NARROW RAVINES OR CANYONS THAT ARE PRONE TO
FLOODING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mesa

When
August 8, 8:25 PM MST to 9:15 PM MST
Where
Mesa County, Grand Jct
Reported by
TRAINED SPOTTER
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264328.